From Kecskemet, Hungary:
My three and one-half year old son was diagnosed a year ago with a 48.4 mmol/L [871 mg/dl] blood sugar and a hemoglobin A1c of 14%. Since then, his blood sugar has been kept in the normal range (HbA1c values of 7.1, 5.1, and 5.0%) without serious hypoglycemia. He is taking 4 units of intermediate-acting insulin and the morning and 3 units of intermediate-acting insulin with 1 unit of Regular insulin the evening. His ICA and GAD antibody tests at diagnosis were negative. Is it possible that the high blood sugar gave false results for the antibody tests? If antibody tests are negative, can he become insulin independent? Do type 1B patients have an endless honeymoon period or will they need more insulin afterward? What is an insulin antibody test?
I don't think that there can be any doubt about a diagnosis of diabetes in your son's case, and certainly the high blood sugar would not have interfered with the result of the antibody test.
The fact that he is now in excellent control on a dose of insulin that would appear to be about a third of the usual amount and had a negative antibody test for both GAD and islet cell antibodies suggest that he does indeed have type 1B. The ICA antibody test is nowadays mostly used as a screening test. It is rather cumbersome and sometimes difficult to interpret. For this reason, some centers will now use a battery of antibody tests including IIA (anti-insulin antibody), ICA512 ( a more reliable immunoassay) as well as GAD. In addition tests for related autoimmune problems like hypothyroidism and celiac syndrome are becoming routine
About 50% of children with type 1B become insulin independent, and it looks as though your son is going to be in this group. However, he may still need to be careful about diet, make sure of getting aerobic exercise, and he may even also need oral agents.
It is difficult though to be specific about long term prospects firstly because type 1B almost certainly consists of several underlying pathologies which have not yet been categorised, and secondly because, in studies that have been done, it appears that insulin reserves are significantly reduced so that insulin supplementation may be needed again one day.
Original posting 8 Feb 2001
Posted to Diagnosis and Symptoms
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.